Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 94, NWS Raleigh, NC

September 18, 2003Vance County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 18, 2003, 6:55 PM EDT for Vance County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2003, 6:55 PM EDT (22:55 UTC)
Expired
Sep 18, 2003, 10:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 182256
FFWRAH
NCC181-190200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT THU SEP 18 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1000 PM EDT

* AT 655 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER VANCE COUNTY. COUNTY OFFICIALS HAVE REPORTED SEVERAL
  ROADS FLOODED AND IMPASSABLE.

* ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING AROUND...
  KERR LAKE.
  HENDERSON.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. 

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:55 PM EDT, 4 hours earlier.

Area forecast discussion, Sep 18, 2:55 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT THU SEP 18 2003

CONTINUE WIND ADVISORY/WARNINGS IN SOUTH HALF TO LATE EVENING AND IN
THE NORTH TO MIDNIGHT.

EXCELLENT HURRICANE FORECASTS FROM TPC. STORM PERHAPS TO BE SLIGHTLY
WEST OF OFFICIAL TRACK BASED ON PRESSURE TENDENCIES. WINDS OVER MOST
OF OUR AREA FIGHTING AGAINST SYSTEMS TRANSLATION TO THE NORTH.
SURFACE AIR IS QUITE STABLE AND STRONGER WINDS ALOFT NOT EXPECTED TO
HAVE AN EASY TIME PUSHING TO THE SURFACE. SOME TROPICAL STORM FORCE
GUSTS IN OUR EASTERN PARTS SINCE NOON AND GOLDSBORO AT SUSTAINED 40
MPH. EXPECT WINDS TO SLOWLY SUBSIDE IN OUR SOUTH BY LATE AFTERNOON
TO BELOW ADVISORY CRITERIA BY LATE EVENING. WILL CONTINUE IN THE
NORTH TO MIDNIGHT...THOUGH THIS PERHAPS A BIT LONG.

EXTENDED THE FLOOD WATCH TO INCLUDE GOLDSBORO AND CONSIDERING MOTION
OF SYSTEM AND BANDING...CURRENT FLOOD WATCH LOOKS GOOD. SOME RISK TO
COUNTIES ON THE SOUTHEAST EDGE AND TRAINING OF BANDS A
RISK...HOWEVER FLOOD WATCH COVERS PRIMARY THREAT AREA AND WILL
STAND.

WILL ACCELERATE RAIN OUT OF THE AREA TONIGHT FOR A DRY FRIDAY. WINDS
15 TO 20 MPH AT SUNRISE THEN DECREASING. WEAK DRY FRONT FRIDAY
NIGHT.

LITTLE CHANGE TO THE EXTENDED. CHANCE OF RAIN TUESDAY THEN A COOL
SHOT WEDNESDAY BEFORE A SLOW RECOVERY IN TEMPERATURES BEGINS.

.RAH...INLAND TROPICAL STORM WIND WARNING FOR THE NORTHEAST
PIEDMONT...COASTAL PLAIN...EASTERN SANDHILLS TO MIDNIGHT NORTHEAST
AND 9 PM SOUTHEAST
...WIND ADVISORY UNTIL MIDNIGHT NORTHWEST...9 PM SOUTHWEST.
  ...FLOOD WATCH FOR NORTHERN COASTAL PLAIN...NORTHERN TIER COUNTIES
OF NORTHEAST PIEDMONT UNTIL MIDNIGHT.

RLH
Hazardous weather outlook, Sep 18, 6:00 AM EDT, 12 hours 55 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

ALL ARE ADVISED TO STAY INFORMED OF THE LATEST INFORMATION ABOUT
HURRICANE ISABEL. THE STORM IS EXPECTED TO CROSS EASTERN NORTH
CAROLINA TODAY AND EARLY TONIGHT. ISABEL WILL CAUSE STRONG WINDS AND
HEAVY RAIN. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FROM
NEAR BURLINGTON...SILER CITY...SANFORD...AND FAYETTEVILLE EAST.
WIND ADVISORIES ARE IN EFFECT WEST.  A FLOOD WATCH IS IN EFFECT FROM
NEAR ROXBORO...WAKE FOREST...AND WILSON NORTHEAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT FOR
INFORMATION RELATED TO HIGH WINDS AND FLASH FLOODING CAUSED BY
HURRICANE ISABEL.

RFG

In the hours before

Local storm report, Sep 18, 5:29 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
529 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    ROANOKE RAPIDS            NC   WIND DAMAGE
09/18/03   HALIFAX                        NUMEROUS TREES AND POWER
                                          LINES DOWNED ACROSS HALIFAX
                                          COUNTY. TREES DOWNED ON
                                          INTERSTATE 95 AS WELL
                                          REPORTED BY LAW ENFORCEMENT

KK
Local storm report, Sep 18, 5:50 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
550 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    VASS AND SOUTHERN PINES   NC   WIND DAMAGE
09/18/03   MOORE                          NUMEROUS TRESS DOWNED
                                          ACROSS MOORE COUNTY WITH
                                          WIND GUSTS 50 TO 55 MPH.
                                          REPORTED BY SKYWARN AND LAW
                                          ENFORCEMENT

KK
Local storm report, Sep 18, 5:52 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
552 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    RAEFORD                   NC   WIND DAMAGE
09/18/03   HOKE                           NUMEROUS TREES DOWNED
                                          ACROSS HOKE COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

KK
Local storm report, Sep 18, 6:12 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
612 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    ASHEBORO                  NC   WIND DAMAGE
09/18/03   RANDOLPH                       NUMROUS TRESS AND POWER
                                          LINES DOWNED ACROSS THE
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

KK
Special weather statement, Sep 18, 6:50 PM EDT, 5 minutes before
NCZ021>023-038-039-073>075-083>086-190040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
650 PM EDT THU SEP 18 2003

...WINDS GUSTING BETWEEN 30 AND 40 MPH DOWNING TREES ACROSS WESTERN
AND SOUTHERN PIEDMONT...

...WIND ADVISORY IN EFFECT THIS EVENING...

A BAND OF MODERATE RAIN EXTENDED FROM THE TRIAD REGION SOUTHEAST
INTO MONTGOMERY...MOORE AND HOKE COUNTIES. WITHIN THIS REGION...
NORTHWEST WINDS WERE GUSTING BETWEEN 30 TO 40 MPH. THIS HAS RESULTED
IN POCKETS OF TREES BEING BLOWN DOWN...MAINLY IN GUILFORD...
RANDOLPH... MOORE AND HOKE COUNTIES. THE VERY STRONG WIND GUSTS WILL
LIKELY PERSIST THROUGH 9 PM THEN GRADUALLY DIMINISH.

IN ADDITION TO THE STRONG GUSTY WINDS... HEAVY RAINFALL WILL RESULT
IN LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS. MOST
PLACES CAN EXPECTED TO RECEIVE ANOTHER HALF TO ONE INCH OF RAIN
THROUGH 9 PM.

WSS
Local storm report, Sep 18, 6:51 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
651 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    BURLINGTON                NC   WIND DAMAGE
09/18/03   ALAMANCE                       NUMEROUS TREES DOWN ACROSS
                                          COUNTY.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 2:12 PM EDTFlash Flood WarningRAHEdgecombe, Halifax, Nash, Wilson6 hr
Sep 18, 4:55 PM EDTFlash Flood WarningRAHWarren4 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.